Date: Saturday, May 30, 2020
Session Time: 3:15pm-4:00pm
Presentation Time: 3:30pm-4:00pm
*Purpose: Solid organ transplant recipients are at risk for infection, in part due to immunosuppression. Adenovirus enteritis (AE) is one possible clinical presentation of infection secondary to intestinal transplant. Cidofovir, an effective antiviral drug for controlling adenoviral infections, was used for AE in two adult patients in an urban hospital setting.
*Methods: Retrospective chart review of twenty-two patients receiving intestinal transplantation at a single center between 2010 and 2019. Evaluation of demographic, laboratory and clinical data. Two adult patients who presented with AE after receiving an intestinal transplant.
*Results: Of twenty-two patients receiving isolated intestinal transplant, two patients experienced AE. A third patient had positive serologic testing for adenovirus but negative findings on biopsy. A 31-year-old male patient presented with abdominal pain 5 years following intestinal transplant for short bowel syndrome due to gunshot wound. Adenovirus was detected by positive immunohistochemical stain on intestinal biopsy. Cidofovir with probenecid was administered for a total of 5 days with resolution. He experienced a recurrence in his AE 3 years later and was treated with a 20-day course of cidofovir and reduction of immunosuppression. This was followed by acute and eventual chronic severe rejection requiring enterectomy.
A 48-year-old female patient with history of familial visceral neuropathy presented 2 months after intestinal transplantation with AE found on surveillance biopsy following treatment for early acute cellular rejection. Cidofovir was administered three times over the course of 1 week with pathologic resolution. Acute rejection recurred three months following initial infection. 16 months later, she experienced a recurrence of AE. She was treated with cidofovir for 8 days with resolution.
*Conclusions: We present a series of two rare cases of patients with AE following intestinal transplant. AE may arise due to immunosuppression, vascular compromise of the transplanted organ, or a combination of factors. Distinguishing the underlying cause of AE in intestinal transplant patients may be achieved through larger, multicenter studies. These future studies may also help to clarify a relationship between AE and potential worsening of rejection within the transplanted bowel.
To cite this abstract in AMA style:Sherman E, Beltran N, Muszkat Y, Jafri S. Management of Adenovirus Enteritis after Intestinal Transplantation [abstract]. Am J Transplant. 2020; 20 (suppl 3). https://atcmeetingabstracts.com/abstract/management-of-adenovirus-enteritis-after-intestinal-transplantation/. Accessed May 17, 2021.
« Back to 2020 American Transplant Congress